Thunderstorm Wind, Jefferson
- When
- September 27, 1:05 AM EST
- Where
- Jefferson County, Valley Station
- Measured
- 50 kt (58 mph) estimated gust
- Reported by
- NWS EMPLOYEE(OFF DUTY)
- Coordinates
- 38.117, -85.867
Numerous large limbs were downed.
3 thunderstorm wind, as filed by the National Weather Service.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Louisville, KY wrote its last area forecast discussion before the first event at Sep 26, 1:30 PM EST, 11 hours 35 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE LOUISVILLE KY 230 PM EDT FRI SEP 26 2003 ...SHORT TERM (TONIGHT THROUGH MONDAY) ELEVATED THUNDERSTORMS JUST NORTH OF THE COUNTY FORECAST AREA THIS AFTERNOON DEVELOPED IN RESPONSE TO A WEAK S/W MOVING THROUGH THE LOWER OHIO VALLEY. THE MAIN CONCERN FOR THIS FORECAST PERIOD WILL BE A STRONG SHORT WAVE DIVING INTO IOWA THIS AFTERNOON. THIS DYNAMIC SYSTEM WILL SHARPEN UP ACROSS THE LOWER OHIO VALLEY TONIGHT. A LOW LEVEL JET IN ADVANCE OF THE SURFACE COLD FRONT WILL APPROACH 60KTS AFTER MIDNIGHT. WE EXPECT THE BRUNT OF THE THUNDERSTORMS TO OCCUR ALONG THE FRONT WITH DAMAGING WINDS A GOOD POSSIBILITY. IN ADDITION 0-1KM HELICITY VALUES IN EXCESS OF 250 COULD SPIN UP A TORNADO OR 2 IN BOWING SEGMENTS ALONG THE LINE OF STORMS. THE BEST CHANCE FOR THE STRONGEST STORMS WILL OCCUR ALONG AND NORTH OF THE OHIO RIVER. THE FRONT IS EXPECTED TO CROSS SDF AND BWG AROUND 8Z AND LEX BY 10Z. POSTAL FRONTAL PRECIPITATION SHOULD BE SHORT LIVED AND OUT OF THE CFA BY 16Z. IN THE WAKE OF THIS SYSTEM WE WILL REMAIN IN A DEEP UPPER LEVEL TROF WITH COLD AIR ADVECTION INTO SUNDAY. WRAP AROUND MOISTURE WILL KEEP SKIES CLOUDY SUNDAY AND AN ISOLATED SHOWER CANNOT BE RULED OUT. SKIES WILL BEGIN TO CLEAR MONDAY AS COOL HIGH PRESSURE BUILDS INTO THE REGION. ...EXTENDED FORECAST (MONDAY NIGHT THROUGH FRIDAY)... REINFORCING COLD FRONT MOVES ACROSS THE OH VALLEY LATE TUESDAY INTO TUESDAY NIGHT. ALTHOUGH THIS SYSTEM APPEARS TO LACK DECENT MOISTURE RETURN...LOW PRESSURE WAVE OVER WESTERN KY AND ERN MO DVLPS ON THE GFS AT 120 HRS. FOR NOW...WILL GO WITH LOW CHANCE SHWRS TUESDAY NIGHT OVER THE NORTHEAST SECTION AND MOSTLY CLOUDY SKIES. WILL CONTINUE PARTLY TO MOSTLY CLOUDY THROUGH WED NIGHT UNDER COOL NORTHWEST FLOW BEFORE CLEARING OUT. BEHIND THIS COLD FRONT UNSEASONABLY COOL WEATHER ADVECTS IN. EXACTLY HOW COLD IT WILL GET IS QUESTIONABLE DUE TO A MOIST GROUND AND A NEED FOR MORE CONSISTENCY IN EXTDD MOS. AT ANY RATE...AT LEAST 10 DEGS BELOW NORMAL SEEMS REASONABLE FOR NOW. .SDF...NONE. JA/JB
INZ076>079-083-084-089>092-KYZ023>043-045>049-053>057-061>067- 070>078-081-082-270900- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE LOUISVILLE KY 950 PM EDT FRI SEP 26 2003 THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL KENTUCKY AND SOUTH CENTRAL INDIANA. .DAY ONE...OVERNIGHT. A STRONG COLD FRONT WILL SWEEP THROUGH MUCH OF THE OHIO VALLEY OVERNIGHT AND EARLY SATURDAY MORNING. WIDESPREAD THUNDERSTORMS WILL ACCOMPANY THE FRONT...AS THE NIGHT WEARS ON. THE STORM PREDICTION CENTER HAS INDICATED THERE IS A MODERATE RISK OF SEVERE THUNDERSTORMS OVERNIGHT FOR ALL OF SOUTH CENTRAL INDIANA...AND ALSO A PART OF NORTH CENTRAL KENTUCKY. A SLIGHT RISK OF SEVERE THUNDERSTORMS EXISTS OVER THE REMAINDER OF CENTRAL KENTUCKY OVERNIGHT. VERY STRONG WIND FIELDS SUGGEST AN INCREASING POTENTIAL FOR DAMAGING WINDS AND ISOLATED TORNADOES. LARGE HAIL AND TORRENTIAL RAIN WILL ALSO BE POSSIBLE. THE SEVERE WEATHER HAS THE POTENTIAL TO STRIKE OVERNIGHT WHEN SOME PEOPLE ARE SLEEPING...THEREFORE...IT IS SUGGESTED YOU TURN ON YOUR NOAA WEATHER RADIO BEFORE GOING TO BED. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY. NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTERS ACTIVATION IS REQUESTED OVERNIGHT. STUREY
INZ076>079-083-270600- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE LOUISVILLE KY 1147 PM EDT FRI SEP 26 2003 ...STRONG GUSTY WINDS ON THE WAY... SEVERAL SEGMENTS OF INTENSE THUNDERSTORMS WILL CROSS PARTS OF SOUTH CENTRAL INDIANA...ROUGHLY FROM JASPER THROUGH PAOLI...SALEM AND SCOTTSBURG...TO MADISON...THROUGH 1 AM EST. WIND GUSTS FROM 40 TO 50 MPH ARE LIKELY WITH THE STORMS...ALONG WITH VERY HEAVY RAIN AND FREQUENT LIGHTNING STRIKES. PEOPLE IN DUBOIS...ORANGE...WASHINGTON...SCOTT AND JEFFERSON COUNTIES IN SOUTH CENTRAL INDIANA SHOULD BE IN A PLACE OF SAFETY THE NEXT FEW HOURS. A TORNADO WATCH CONTINUES THROUGH 2 AM EST. STUREY
KYZ033>043-045>049-053>057-063>067-073>078-081-082-270600- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE LOUISVILLE KY 1223 AM EDT SAT SEP 27 2003 ...THUNDERSTORMS EXPECTED TO INTENSIFY... THUNDERSTORMS ARE EXPECTED TO INCREASE ACROSS MUCH OF CENTRAL KENTUCKY THROUGH 200 AM EDT. THESE STORMS MAY PRODUCE HAIL AND STRONG GUSTY WINDS...AS THE NIGHT WEARS ON. PEOPLE IN CENTRAL KENTUCKY SHOULD BE ALERT FOR CHANGING WEATHER CONDITIONS OVERNIGHT. STUREY
INZ077>079-084-089>092-KYZ032-270700- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE LOUISVILLE KY 112 AM EDT SAT SEP 27 2003 THUNDERSTORMS WILL CONTINUE ACROSS THOSE COUNTIES OF SOUTH CENTRAL INDIANA...JUST NORTH OF THE OHIO RIVER...THROUGH 3 AM EDT. SOME CITIES IMPACTED WILL BE TELL CITY...ENGLISH... NEW ALBANY...JEFFERSONVILLE AND MADISON. WIND GUSTS OF 40 TO 50 MPH...TORRENTIAL RAIN AND FREQUENT LIGHTNING STRIKES CAN BE EXPECTED. THE HEAVY RAIN MAY CAUSE SOME MINOR FLOODING PROBLEMS. PEOPLE IN THE MENTIONED AREAS SHOULD BE AT A PLACE OF SAFETY NOW. STUREY
The Louisville radar (KLVX), 17 km away, was scanning. The volume nearest the first event began at 06:05 UTC.
3 thunderstorm wind. Local standard time, as filed.
Numerous large limbs were downed.
A large tree was downed across Highway 1694 between Crestwood and Prospect.
Trees were downed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Kentucky in 2003Every state in 2003This day in weather historyWarnings in Kentucky, September 2003
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5337616, 5337617, 5337698.